Thursday, 25 April 2019 19:24

Fourth recall ordered for popular blood pressure medication

Written by Dr. Daliah Wachs
Rate this item
(0 votes)

36 lots of losartan potassium and losartan potassium/hydrochlorothiazide have been initiated by Torrent Ltd Pharmaceuticals due to a detection of N-Nitroso-N-methyl-4-aminobutyric acid (NMBA). NMBA, according to Toronto Research Chemicals, is a known carcinogen in a wide range of animal species. There have been no reports of users becoming ill and the recall is being done out of precaution.

N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) was the third chemical detected resulting in the latest two recalls of losartan, an angiotensin receptor blocker commonly used to treat hypertension (high blood pressure).  It is believed to have been created during the manufacturing process of the generic drug.

The FDA reports:

TORRENT PHARMACEUTICALS LIMITED IS FURTHER EXPANDING ITS VOLUNTARY RECALL TO INCLUDE 104 ADDITIONAL LOTS OF LOSARTAN POTASSIUM AND LOSARTAN POTASSIUM/HYDROCHLOROTHIAZIDE COMBINATION TABLETS. THIS RECALL IS DUE TO UNACCEPTABLE AMOUNTS OF N-NITROSO-N-METHYL-4-AMINOBUTYRIC ACID (NMBA) IN THE LOSARTAN ACTIVE PHARMACEUTICAL INGREDIENT (API) MANUFACTURED BY HETERO LABS LIMITED.
THE AGENCY UPDATED THE LIST OF LOSARTAN PRODUCTS UNDER RECALL ACCORDINGLY.
FDA REMINDS PATIENTS TAKING RECALLED ANGIOTENSIN II RECEPTOR BLOCKERS (ARBS) TO CONTINUE TAKING THEIR CURRENT MEDICINE UNTIL THEIR PHARMACIST PROVIDES A REPLACEMENT OR THEIR DOCTOR PRESCRIBES A DIFFERENT MEDICATION THAT TREATS THE SAME CONDITION.
FDA IS ALSO POSTING NEW TESTING METHODS WHICH CAN HELP MANUFACTURERS AND INTERNATIONAL REGULATORS DETECT AND IDENTIFY MULTIPLE NITROSAMINE IMPURITIES. FDA AND INTERNATIONAL REGULATORS HAVE IDENTIFIED N-NITROSODIMETHYLAMINE (NDMA), N-NITROSODIETHYLAMINE (NDEA) AND NMBA IN ARBS.

Earlier this Fall, ScieGen Pharmaceuticals, Inc. recalled certain lots of irbesartan, a similar angiotensin receptor blocker used in blood pressure management.

The recalls initially began last summer when FDA recalled a number of lots of valsartan due to an “impurity,” N-nitrosodimethylamine (NDMA) that is known to cause cancer in animals.  Weeks later they additionally found traces of N-nitrosodiethylamine (NDEA).

According to Reuters, earlier last summer, the MHRA, Medicines and Healthcare Products Regulatory Agency, located in the UK, said the appearance of the impurity, NDMA, came after a change in the process for making valsartan at one facility owned by Zhejiang Huahai Pharmaceuticals, a company in Linhai, China.

In animals, NDMA is known to cause liver and lung cancer.  In humans its carcinogenic risk is unknown, however the CDC states it may cause liver function impairment and cirrhosis.

With NDEA, data is limited, but due to its classification as a nitrosamine and its prevalence in tobacco smoke it is classified as a probable human carcinogen.

According to New Jersey Department of Health’s website, NDEA has been linked to liver, lung and gastrointestinal tract cancer in animals.

Losartan, valsartan and irbesartan are medications in the class of angiotensin receptor blockers (ARBs) used for high blood pressure and congestive heart failure.

Those taking either tablet for their blood pressure are urged to not abruptly stop their medication but rather check with their medical provider and pharmacy to see if their particular prescription is involved in the recall.

I suspect more recalls will follow as processes may be similar across multiple pharmaceutical facilities and NMBA, NDMA and NDEA are byproducts that may not be individually unique to just one “brand” of medication manufacturing.

 

---- 

Daliah Wachs is a guest contributor to GCN news, her views and opinions, medical or otherwise, if expressed, are her own. Doctor Wachs is an MD,  FAAFP and a Board Certified Family Physician.  The Dr. Daliah Show , is nationally syndicated M-F from 11:00 am - 2:00 pm and Saturday from Noon-1:00 pm (all central times) at GCN.